Birth control pills may raise eye risks

New York Times Posted online: Saturday, Nov 23, 2013 at 0000 hrs
New York : Women who use oral contraceptives for several years or longer may want to consider having their eyes checked more regularly as they get older. New research suggests that the pills may double their lifetime risk of developing glaucoma, a degenerative eye disease that can cause blindness if left untreated.

The researchers cautioned that their findings should not discourage women from using oral contraceptives, since the risk of glaucoma for the average adult over the age of 40 remains fairly low. But they said that doctors should be aware of the link, and that women who are using birth control pills - an estimated 11 million or more American women - should keep tabs on their long-term eye health. Cells in the optic nerve contain estrogen receptors that play a role in protecting eyes from age-related decline, and the pills may interfere in that process by depressing estrogen levels. NYT

Childhood cancer tied to heart risks

NEW YORK: Children who undergo chemotherapy treatments for cancer have an increased risk of developing early heart disease, a new study suggests. Scientists have known for some time that survivors of childhood cancer are several times more likely to develop cardiovascular disease as adults, a result of the toll that lifesaving radiation and chemotherapy treatments can have on the heart. But the new study, presented at an American Heart Association conference over the weekend, is among the first to show that the risk is elevated while the survivors are still children. The research looked at 319 boys and girls under the age of 18 who underwent chemotherapy treatments for leukaemia or cancerous tumours. At the time of the study, the participants were a minimum of five years past the time of their diagnosis. When the children were compared with 208 siblings of similar ages, the researchers found a nearly 10 percent decrease in arterial health and other signs of premature heart disease. NYT